Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

A free-boundary problem for the heat equation arising in flame propagation


Authors: Luis A. Caffarelli and Juan L. Vázquez
Journal: Trans. Amer. Math. Soc. 347 (1995), 411-441
MSC: Primary 35K57; Secondary 35R35, 80A22, 80A25
MathSciNet review: 1260199
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a new free-boundary problem for the heat equation, of interest in combustion theory. It is obtained in the description of laminar flames as an asymptotic limit for high activation energy. The problem asks for the determination of a domain in space-time, $ \Omega \subset {{\mathbf{R}}^n} \times (0,T)$, and a function $ u(x,t) \geqslant 0$ defined in $ \Omega $, such that $ {u_t} = \Delta u$ in $ \Omega ,\;u$ takes certain initial conditions, $ u(x,0) = {u_0}(x)$ for $ x \in {\Omega _0} = \partial \Omega \cap \{ t = 0\} $, and two conditions are satisfied on the free boundary $ \Gamma = \partial \Omega \cap \{ t > 0\} :u = 0$ and $ {u_\nu } = - 1$, where $ {u_\nu }$ denotes the derivative of $ u$ along the spatial exterior normal to $ \Gamma $. We approximate this problem by means of a certain regularization on the boundary and prove the existence of a weak solution under suitable assumptions on the initial data.


References [Enhancements On Off] (What's this?)

  • [BCN] H. Berestycki, L. A. Caffarelli, and L. Nirenberg, Uniform estimates for regularization of free boundary problems, Analysis and partial differential equations, Lecture Notes in Pure and Appl. Math., vol. 122, Dekker, New York, 1990, pp. 567–619. MR 1044809
  • [BL] Henri Berestycki and Bernard Larrouturou, A semi-linear elliptic equation in a strip arising in a two-dimensional flame propagation model, J. Reine Angew. Math. 396 (1989), 14–40. MR 988546
  • [BLL] H. Berestycki, B. Larrouturou, and P.-L. Lions, Multi-dimensional travelling-wave solutions of a flame propagation model, Arch. Rational Mech. Anal. 111 (1990), no. 1, 33–49. MR 1051478, 10.1007/BF00375699
  • [BLN] H. Berestycki, B. Larrouturou, and L. Nirenberg, A nonlinear elliptic problem describing the propagation of a curved premixed flame, NATO Advanced Research Workshop on Mathematical Modelling in Combustion and Related Topics.
  • [BHS] M. Bertsch, D. Hilhorst, and C. Schmidt-Lainé, The well-posedness of a free-boundary problem arising in combustion theory, Preprint 21 Dép. Math., E. N. S. Lyon, France, 1989.
  • [BLS] Claude-Michel Brauner, Alessandra Lunardi, and Claudine Schmidt-Lainé, Stabilité et instabilité des ondes stationnaires d’un problème de détonation à deux phases, C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), no. 11, 697–700 (French, with English summary). MR 1081628
  • [BuL] J. D. Buckmaster and G. S. S. Ludford, Theory of laminar flames, Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge University Press, Cambridge-New York, 1982. Electronic & Electrical Engineering Research Studies: Pattern Recognition & Image Processing Series, 2. MR 666866
  • [HH] D. Hilhorst and J. Hulshof, An elliptic-parabolic problem in combustion theory: convergence to travelling waves, Nonlinear Anal. 17 (1991), no. 6, 519–546. MR 1124123, 10.1016/0362-546X(91)90062-6
  • [S] D. S. Stewart, Transition to detonation in a model problem, J. Mech. Theor. Appl. 4 (1985), 103-137.
  • [SL] D. S. Stewart and G. S. S. Ludford, Fast deflagration waves, J. Mech. Theor. Appl. 3 (1983), 463-487.
  • [ZBLM] Ya. B. Zel′dovich, G. I. Barenblatt, V. B. Librovich, and G. M. Makhviladze, The mathematical theory of combustion and explosions, Consultants Bureau [Plenum], New York, 1985. Translated from the Russian by Donald H. McNeill. MR 781350

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K57, 35R35, 80A22, 80A25

Retrieve articles in all journals with MSC: 35K57, 35R35, 80A22, 80A25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1995-1260199-7
Keywords: Heat equation, free-boundary problem, combustion, regularization method, weak solutions
Article copyright: © Copyright 1995 American Mathematical Society